Bisphosphonates Side Effects Prompt the Need for a “Drug Holiday”

Bisphosphonates Side Effects Prompt the Need for a “Drug Holiday”When the drug companies themselves start recommending “drug holidays” for certain osteoporosis patients to reduce the risk of serious bisphosphonates side effects, it’s time to take notice. That’s essentially what’s happening as problems with long-term use of these drugs continue to get reported.

Bisphosphonates are the main class of drugs widely prescribed by conventional medicine practitioners in an attempt to prevent and treat osteoporosis. Recently, the drug companies who manufacturer these medications including Merck (maker of Fosamax), Warner Chilcott (maker of Actonel), and Novartis (maker of Zometa and Aredia) provided grants to the Western Osteoporosis Alliance to write a commentary on the growing trend of recommending “drug holidays” to osteoporosis patients for prevention of bisphosphonates side effects.[1] The group of osteoporosis experts published their commentary in the January, 2013 issue of The American Journal of Medicine

What are the bisphosphonates side effects?

More and more reports of adverse events from the long-term use of bisphosphonates are surfacing in the mainstream medical literature and include unusual “atypical” fractures, osteonecrosis of the jaw, esophageal cancer, and atrial fibrillation. As the evidence mounts, doctors are recommending some patients to temporarily discontinue their use of the drugs.[2,3] In addition to these serious adverse effects, gastrointestinal intolerance is a well-recognized side effect and includes stomach pain, nausea, vomiting, difficulty swallowing, inflammation of the esophagus, and stomach ulcers. Other bisphosphonates side effects include flu-like symptoms, bone, joint, and/or muscle pain, eye infections, low blood calcium levels, and kidney toxicity/impairment of kidney function.[1-3]

What constitutes a “drug holiday”?

There are currently no guidelines for bisphosphonate drug holidays, and no studies have been conducted to help guide doctors and patients in terms of who should take a break and for how long. “A drug holiday should be viewed as a temporary, not permanent, suspension of active therapy,” according to the commentary’s lead author, Michael McClung, MD, Director of the Oregon Osteoporosis Center.  However, because bisphosphonates stay inside the bones for years, even after discontinuing, the recommended length of the drug holiday is two to three years or more.[1]

Who needs a drug holiday to prevent serious bisphosphonates side effects?

As for who should take a holiday, the experts divided patients taking bisphosphonates into three categories: high, medium, and low-risk.  By weighing the bisphosphonates side effects versus the drugs’ “benefits”, the researchers made different recommendations for each group:

  • For patients they considered high risk, the authors’ opinion was that no drug holiday was justified. The benefits of the drugs, they believe, outweigh the potential bisphosphonates side effects. High risk patients are those with a T-score less than or equal to –2.5 at the hip, those with a previous fracture of the hip or spine, or those taking ongoing, high-dose steroid medicines. Although this group of osteoporosis experts believes a drug holiday for high risk patients is not justified, they recommended re-assessing the need for bisphosphonate therapy at regular intervals.
  • Moderate risk patients, those whose hip bone mineral density value is greater than –2.5 (T-score) and have no prior hip or spine fractures, were considered drug holiday candidates. They specifically recommended a 2-3 year drug holiday after 3-5 years of bisphosphonate therapy. The decision, they said, should be an individual, informed choice with discussion of the potential benefits and risks.
  • For low risk patients, McClung and the other experts recommend no treatment be started at all, so that no drug holiday should be necessary. A low risk patient might be one with a T-score above –2.5 and low estimate of fracture risk based on a standardized assessment tool such as the World Health Organization’s Fracture Risk Assessment.

Natural alternatives can ease your fears about serious bisphosphonates side effects

Did you know that treating and even reversing osteoporosis is quite possible through natural healing modalities? Whether you decide to take a “drug holiday” from your bisphosphonate meds or not, utilizing natural therapies for osteoporosis is crucial. Even mainstream osteoporosis experts recommend that all patients on bisphosphonates, for instance, take calcium and vitamin D, not only to help improve bone density but to reduce the risk of bisphosphonates side effects.

Additional natural and integrative therapies involving foods, exercise, vitamins, and other dietary supplements are also important, especially should you decide to take a bisphosphonate holiday. For a comprehensive, all-natural osteoporosis treatment plan, see our Osteoporosis Guide here. This guide will identify for you those important strategy components that have been recommended by leading integrative physicians and research study groups. And it will give you details on supplement doses and other specifics you will need to know to effectively implement the strategy – all in one place. The best part is – you don’t have to take a “holiday” from natural therapies.  By using the natural treatment options in our Guide, you can feel confident you’re reversing bone loss without seriously compromising your health!


[1] Am J Med. 2013 Jan;126(1):13-20.

[2] Consult Pharm. 2013 Jan;28(1):39-57.

[3] Curr Osteoporos Rep. 2013 Jan 8.

Originally published in 2013, this blog has been updated.

Comments
  • NEW QUESTION FROM AN OSTEOPOROSIS COMMUNITY MEMBER

    I have osteoporosis and have prescribed Alendronic acid by my doctor, can you please tell me if this is a safe medication as I have heard that taking it over a period of five years can cause cancer.

    Reply

Leave a Reply

Enter Your Log In Credentials
This setting should only be used on your home or work computer.

×